Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 2, 2016, 3:49 AM CDT for Itasca County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 3:49 AM CDT (08:49 UTC)
- Expired
- Aug 2, 2016, 4:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Duluth, MN
County Itasca County, MN
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 997 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
109
WWUS83 KDLH 020849
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
349 AM CDT TUE AUG 2 2016
MNZ018-019-026-020930-
NORTH ITASCA-SOUTH ITASCA-CENTRAL ST. LOUIS-
349 AM CDT TUE AUG 2 2016
...AREA OF STRONG THUNDERSTORMS APPROACHING GRAND RAPIDS AREA...
AT 348 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES NORTH OF
DEER RIVER...OR 18 MILES NORTHWEST OF GRAND RAPIDS...MOVING EAST AT
35 MPH.
WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
GRAND RAPIDS AROUND 415 AM CDT.
COLERAINE AROUND 420 AM CDT.
TACONITE AROUND 425 AM CDT.
NASHWAUK AND PENGILLY AROUND 430 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NORTH STAR LAKE...
SIDE LAKE...SCENIC STATE PARK...SPIDER LAKE...AND BALSAM LAKE.
LAT...LON 4777 9354 4768 9284 4703 9315 4703 9320
4727 9379 4730 9379 4730 9378 4731 9378
4730 9382 4732 9386 4732 9388 4733 9388
4732 9389 4732 9390
TIME...MOT...LOC 0848Z 286DEG 29KT 4745 9374
$$
GRANINGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:17 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 12:17 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1217 AM CDT TUE AUG 2 2016 .SHORT TERM...(This evening through Tuesday) Issued at 305 PM CDT Mon Aug 1 2016 The Northland's warm and humid southerly flow this afternoon will continue into this evening as a surface trough approaches from the west. There will be increasing chances of showers and thunderstorms from the west through this evening as the trough gets closer to the Northland. Showers and storms will become likely later this evening, across the west, and the rest of the forecast area during the wee hours of Tuesday morning when the trough finally moves into the Northland and once the 20 to 30 knot low level jet finally kicks in. Upper level divergence will develop late this evening and early Tuesday when the Northland sees falling heights when the shortwave trough approaches and then moves into the region. There could be strong to severe storms, primarily over the western forecast area where the most unstable cape will be at its best this evening. The showers and storms could continue to produce gusty winds overnight because of the decent wind flow. Otherwise, the main focus is heavy rain due to the 1.5 inch precipitable water values. The threat of hail is low because of the humid vertical profiles, limited MUCAPE, limited overnight deep layer wind shear, and high freezing level heights around 14 to 15 kft. There will likely be lingering showers and storms, at least early Tuesday, as the trough and shortwave continue moving through the region, especially across the eastern forecast area. There will likely be clearing skies from the west through the day. The 00Z NAM12 is quite the outlier, which suggest strong storms developing in the late afternoon across northeast Minnesota because of a much slower progression of the trough boundary. Since it seems to be the only model to suggest this scenario, heavily leaned on the other models. Highs will primarily be in the lower 80s. .LONG TERM...(Tuesday night through Monday) Issued at 305 PM CDT Mon Aug 1 2016 The concern for the long term are the chances for thunderstorms Wednesday night and Thursday. An area of high pressure will build into the forecast area Tuesday evening giving the region quiet weather through Wednesday afternoon. A southerly flow will continue to push warm and humid air into the region setting the stage for the next round of strong to severe thunderstorms late Wednesday night and Thursday. A strong shortwave will travel along the Northern Plains on Wednesday and will move into western Minnesota by Wednesday evening. A good LLJ will develop and interact with the shortwave along with the instability across the area to develop in eastern dakotas and spread east overnight. As indicated by the mid shift, the models still show the LLJ will increase to 30-40 knots overnight ahead of the front with the elevated mixed layer being advected into the region and good shear. These conditions will be favorable to strong to severe thunderstorms moving into the BRD/INL region a little after midnight, Twin Ports around 10z, and HYR around 12z. Because of the shear and wind profiles, damaging winds look to be main threat with these storms. SPC has NW WI in a 15% probability of severe weather during the day. The line of severe thunderstorms could develop into a bowing structure in WI. An area of high pressure build into the region late Thursday allowing cooler and drier air into forecast area through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1216 AM CDT Tue Aug 2 2016 Initial VFR conditions for most terminals to deteriorate as an area of showers and thunderstorms moves west to east across the terminals over the next several hours. This area of showers and thunderstorms to bring a few hours of IFR ceilings and visibilities to each of the terminals. Gradual improvement to VFR can be expected generally between 12z and 18z Tuesday, and then remain VFR through the remainder of the TAF period. gusty west winds 15-20kts possible at KINL and perhaps other sites 15z-23z. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 82 60 85 / 70 70 10 0 INL 65 82 58 85 / 70 30 0 0 BRD 68 85 60 86 / 70 10 10 0 HYR 68 81 60 87 / 60 60 10 0 ASX 65 81 62 86 / 50 60 10 0 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...Stewart AVIATION...LE
Hazardous weather outlook, Aug 1, 3:10 PM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT MON AUG 1 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021215- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 310 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD INTO THE NORTHLAND FROM THE WEST THIS EVENING AND OVERNIGHT. SOME STORMS COULD BE STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS COULD LINGER ACROSS NORTHWEST WISCONSIN AND PARTS OF NORTHEAST MINNESOTA TUESDAY...PRIMARILY EARLY IN THE DAY. SOME STORMS COULD BE STRONG. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT ACROSS NORTH-CENTRAL MINNESOTA INCLUDING AREAS SUCH AS THE BRAINERD LAKES REGION...WALKER...LEECH LAKE...AND INTERNATIONAL FALLS. STRONG TO SEVERE STORMS WILL AFFECT THE TWIN PORTS BY SUNRISE THURSDAY MORNING. THEY WILL SPREAD EAST INTO NORTHWEST WISCONSIN DURING THE DAY THURSDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING. LSZ121-140>148-021215- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 310 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER MIDNIGHT...ACROSS WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TUESDAY. THUNDERSTORMS ARE LIKELY THURSDAY ACROSS WESTERN LAKE SUPERIOR...WITH SOME STORMS STRONG TO SEVERE. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 2, 1:25 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
125 AM CDT TUE AUG 2 2016
MNZ011-012-020630-
NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
125 AM CDT TUE AUG 2 2016
...THUNDERSTORMS APPROACHING ELY AND THE WESTERN PORTION OF BOUNDARY
WATERS CANOE AREA...
AT 118 AM CDT...A LINE OF THUNDERSTORMS WAS EXTENDING FROM 28 MILES
NORTH OF CRANE LAKE...SOUTHWARD TO ORR...MOVING EAST AT 35 MPH.
WIND GUSTS TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL IMPACT NORTHERN SAINT LOUIS COUNTY...INCLUDING THE
AREAS OF: CROOKED LAKE...LOON LAKE...BIG MOOSE LAKE... SHAGAWA
LAKE...ECHO LAKE...LAKE AGNES...TROUT LAKE THROUGH 230 AM.
LAT...LON 4836 9206 4833 9205 4832 9200 4827 9201
4825 9195 4823 9196 4824 9189 4821 9186
4820 9179 4820 9172 4812 9171 4812 9168
4811 9167 4789 9191 4804 9307 4829 9241
4822 9237 4825 9228 4832 9231 4836 9216
TIME...MOT...LOC 0618Z 274DEG 29KT 4846 9177 4804 9301
GRANINGSpecial weather statement, Aug 2, 2:01 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 201 AM CDT TUE AUG 2 2016 MNZ010-018-020715- NORTH ITASCA-KOOCHICHING- 201 AM CDT TUE AUG 2 2016 ...STRONG THUNDERSTORM APPROACHING NORTHOME AND SQUAW LAKE AREA.. AT 157 AM CDT...A STRONG THUNDERSTORM WAS OVER LOWER RED LAKE...OR 30 MILES NORTH OF BEMIDJI...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 30 MPH...SMALL HAIL...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. THE COMMUNITIES OF GEMMELL...NORTHOME...DIXON LAKE...ROSY AND SQUAW LAKE CAN EXPECT THESE STORMS BY 300 AM. LAT...LON 4809 9442 4811 9409 4751 9410 4757 9441 TIME...MOT...LOC 0657Z 273DEG 18KT 4787 9485 GRANING
Special weather statement, Aug 2, 2:32 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
232 AM CDT TUE AUG 2 2016
MNZ010-018-025-020815-
NORTH CASS-NORTH ITASCA-KOOCHICHING-
232 AM CDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS APPROACHING LAKE WINNIBIGOSHISH
AREA...
AT 229 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS OVER
BLACKDUCK...OR 23 MILES NORTHEAST OF BEMIDJI...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR... ROSY...ALVWOOD AND DIXON LAKE AROUND
300 AM CDT. SQUAW LAKE...AND LAKE WINNIBIGOSHISH...AROUND 315 AM
CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WHITEFISH LAKE...
ORTH...DECKER LAKE...WIRT...AND SAND LAKE.
LAT...LON 4797 9442 4791 9386 4746 9406 4746 9407
4744 9406 4734 9411 4743 9442
TIME...MOT...LOC 0729Z 274DEG 24KT 4773 9455
GRANINGSpecial weather statement, Aug 2, 2:54 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
254 AM CDT TUE AUG 2 2016
MNZ018-025-026-020800-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
254 AM CDT TUE AUG 2 2016
...A STRONG THUNDERSTORM APPROACHING MARCELL AREA...
AT 252 AM CDT...A STRONG THUNDERSTORM WAS NEAR ALVWOOD...OR 32 MILES
NORTHEAST OF BEMIDJI...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL TRACK OVER WESTERN ITASCA COUNTY...IMPACTING THE
AREAS OF SPRING LAKE...INGER...AND MARCELL THROUGH BY 330 AM.
LAT...LON 4785 9392 4785 9378 4788 9377 4781 9318
4729 9342 4734 9415
TIME...MOT...LOC 0752Z 275DEG 35KT 4767 9425
GRANINGSpecial weather statement, Aug 2, 3:11 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 311 AM CDT TUE AUG 2 2016 MNZ010-018-025-026-020845- NORTH CASS-NORTH ITASCA-SOUTH ITASCA-KOOCHICHING- 311 AM CDT TUE AUG 2 2016 ...A LINE OF THUNDERSTORMS WILL TRACK OVER NORTHERN ITASCA COUNTY THROUGH 400 AM... AT 308 AM CDT...A LINE OF THUNDERSTORMS...CONTAINING HEAVY RAINFALL...WAS ALONG A LINE EXTENDING FROM BIG FALLS...TO LAKE WINNIBIGOSHISH...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THESE STORMS WILL BE NEAR... OSLUND AROUND 320 AM CDT. MARCELL...BIG FORK AND BOW STRING...AROUND 345 AM CDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NORTH STAR LAKE...CUT FOOT SIOUX LAKE...SPRING LAKE...TALMOON...SCENIC STATE PARK...WIRT...WHITEFISH LAKE AND CRAIGVILLE. LAT...LON 4812 9329 4735 9376 4740 9426 4812 9377 TIME...MOT...LOC 0808Z 251DEG 32KT 4808 9373 4749 9413 GRANING
Special weather statement, Aug 2, 3:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
349 AM CDT TUE AUG 2 2016
MNZ018-019-026-020930-
NORTH ITASCA-SOUTH ITASCA-CENTRAL ST. LOUIS-
349 AM CDT TUE AUG 2 2016
...AREA OF STRONG THUNDERSTORMS APPROACHING GRAND RAPIDS AREA...
AT 348 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES NORTH OF
DEER RIVER...OR 18 MILES NORTHWEST OF GRAND RAPIDS...MOVING EAST AT
35 MPH.
WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
GRAND RAPIDS AROUND 415 AM CDT.
COLERAINE AROUND 420 AM CDT.
TACONITE AROUND 425 AM CDT.
NASHWAUK AND PENGILLY AROUND 430 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NORTH STAR LAKE...
SIDE LAKE...SCENIC STATE PARK...SPIDER LAKE...AND BALSAM LAKE.
LAT...LON 4777 9354 4768 9284 4703 9315 4703 9320
4727 9379 4730 9379 4730 9378 4731 9378
4730 9382 4732 9386 4732 9388 4733 9388
4732 9389 4732 9390
TIME...MOT...LOC 0848Z 286DEG 29KT 4745 9374
GRANINGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:31 PM CDT | Special Weather Statement | DLH | Koochiching | 29 min |
| Aug 1, 9:02 PM CDT | Special Weather Statement | DLH | Koochiching | 28 min |
| Aug 1, 10:31 PM CDT | Special Weather Statement | DLH | Koochiching | 44 min |
| Aug 1, 11:26 PM CDT | Special Weather Statement | DLH | Koochiching | 49 min |
| Aug 2, 1:25 AM CDT | Special Weather Statement | DLH | 5 min | |
| Aug 2, 2:01 AM CDT | Special Weather Statement | DLH | 14 min | |
| Aug 2, 2:32 AM CDT | Special Weather Statement | DLH | Itasca | 43 min |
| Aug 2, 2:54 AM CDT | Special Weather Statement | DLH | Itasca | 6 min |
| Aug 2, 3:11 AM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Aug 2, 4:31 AM CDT | Special Weather Statement | DLH | Saint Louis | 44 min |
| Aug 2, 4:36 AM CDT | Special Weather Statement | DLH | Saint Louis | 39 min |
| Aug 2, 4:58 AM CDT | Special Weather Statement | DLH | Lake | 47 min |
| Aug 2, 5:34 AM CDT | Special Weather Statement | DLH | Lake | 41 min |
| Aug 2, 6:55 AM CDT | Areal Flood Warning | DLH | Aitkin, Cass, Itasca, Saint Louis | 6 hr |
| Aug 2, 9:30 AM CDT | Special Weather Statement | DLH | Carlton | 15 min |
| Aug 2, 3:05 PM CDT | Special Weather Statement | DLH | Chisago | 10 min |
| Aug 2, 3:15 PM CDT | Special Weather Statement | DLH | Chisago | 15 min |
| Aug 2, 3:23 PM CDT | Special Weather Statement | DLH | Pine | 22 min |
| Aug 2, 3:32 PM CDT | Special Weather Statement | DLH | Chisago | 13 min |
| Aug 2, 3:49 PM CDT | Special Weather Statement | DLH | Pine | 26 min |
| Aug 2, 7:06 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield | 39 min |
| Aug 2, 9:45 AM CDT | Special Weather Statement | DLH | Douglas | 15 min |
| Aug 2, 10:00 AM CDT | Special Weather Statement | DLH | Douglas | 45 min |
| Aug 2, 10:15 AM CDT | Special Weather Statement | DLH | Bayfield | 45 min |
| Aug 2, 3:51 PM CDT | Special Weather Statement | DLH | Burnett | 24 min |
| Aug 2, 4:16 PM CDT | Special Weather Statement | DLH | Burnett | 29 min |
| Aug 2, 4:24 PM CDT | Special Weather Statement | DLH | Burnett | 36 min |
| Aug 2, 4:53 PM CDT | Special Weather Statement | DLH | Burnett | 37 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.